- Question from SixCats: I'm having a lot of nerve pain from Abraxane. What can I do for this besides over-the-counter meds and steroids?
Larry Norton, M.D.
Abraxane (chemical name: albumin-bound or nab-paclitaxel) is a medicine that's known to cause nerve pain. It's one of its major side effects, and it may be a reason why Abraxane should be discontinued. There are many treatments that have been offered to try to decrease the nerve pain. Neurontin (chemical name: gabapentin) is widely used; however, the treatment has to be individualized. The most important thing is stopping the medicine. Sometimes you can get permanent damage if it's continued. If the medicine is stopped appropriately, sometimes the nerve pain goes away.
- Marisa Weiss, M.D. One of the most important things to keep in mind as you're in treatment, especially with nerve pain or hand-foot syndrome, is safety. Be careful when you are multi-tasking. Don't try to do too much at one time. Your ability to know exactly where your feet are when you're running up the stairs is not quite as accurate as it might be when you're feeling your best. Fingers can be more sensitive to heat — watch out for burns. Don't talk on the phone and cook at the same time. Don't talk on the phone and cross the street at the same time! Keeping safe and sound is very important when you're not feeling 100 percent.
- Larry Norton, M.D. We've had real success with acupuncture as a treatment for chemotherapy induced nerve damage. That's one treatment that is often not considered. There are other alternative medicine techniques that can be useful for nerve damage. Information is available at mskcc.org in the Integrative Medicine section.
On Wednesday, October 17, 2007 our Ask-the-Expert Online Conference was called Living with Metastatic Breast Cancer. Larry Norton, M.D. and moderator Marisa Weiss, M.D. answered your questions about managing day-to-day life with metastatic breast cancer.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.